Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Salt Lake City, UT

July 23, 2020Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 23, 2020, 3:45 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 3:45 PM MDT (21:45 UTC)
Expired
Jul 23, 2020, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS55 KSLC 232145
FFWSLC
UTC017-025-037-240045-
/O.NEW.KSLC.FF.W.0012.200723T2145Z-200724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
345 PM MDT Thu Jul 23 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  San Juan County in southeastern Utah...
  South Central Garfield County in southern Utah...
  Northeastern Kane County in southern Utah...

* Until 645 PM MDT.

* At 345 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons, unimproved roads and streams.

* Some locations that will experience flash flooding include...
  mainly rural areas of San Juan, South Central Garfield and 
  Northeastern Kane Counties.  This warning includes Peakaboo Slot 
  Canyon, Headless Hen Canyon, Davis Gulch, Neon Canyon, Forty Mile 
  Canyon, Scorpion Slot Canyon and other slot canyons and drainages 
  in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
422 
WGUS75 KSLC 232321
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
521 PM MDT Thu Jul 23 2020

UTC017-025-037-240045-
/O.CON.KSLC.FF.W.0012.000000T0000Z-200724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-San Juan UT-
521 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR SAN JUAN, SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE 
COUNTIES...

At 521 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of normally dry washes,
         slot canyons, slick rock areas and streams.

Some locations that will experience flash flooding include...
  mainly rural areas of San Juan, South Central Garfield and 
  Northeastern Kane Counties. This warning includes Peakaboo Slot
  Canyon, Headless Hen Canyon, Davis Gulch, Neon Canyon, Forty Mile 
  Canyon, Scorpion Slot Canyon and other slot canyons and drainages 
  in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
121 
WGUS75 KSLC 240039
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
639 PM MDT Thu Jul 23 2020

UTC017-025-037-240049-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-200724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-San Juan UT-
639 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
SAN JUAN, SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134

$$

SW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:25 AM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 10:25 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Thu Jul 23 2020

.SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds
of Utah through Friday. A gradual drying trend is anticipated for
this weekend.

&&

.SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume
currently extends from south-central through northeast Utah. The
upper trough currently over California will weaken as it ejects
northeast across the northern and western Great Basin tonight
through Friday.

Drier air ahead of the advancing upper trough will gradually
expand east into far western Utah today/tonight. This contrast
between the moist air mass to the east and drier air to the west
will provide a boundary to focus convection this afternoon through
early this evening. Anticipating that some dynamic support for
enhanced lift will materialize this afternoon as subtle vorticity
maxima lift north through the state with increasing jet level
support induced from the increasing moisture contrast this
afternoon and evening.

Thunderstorms that develop will be capable of producing locally
heavy rain late this afternoon/early evening. A few strong storms
could develop across the far south as effective bulk shear
increases near the Arizona border late this afternoon/early this
evening.

Northwest Utah could see limited convective activity developing by
late this afternoon. A weak shortwave lifting northeast out of
Nevada will bring in cooler air aloft and create a short period of
a sufficiently unstable air mass and dynamic lift to support
convection this evening. Anticipating that this will be a short-
lived event with gusty winds the main impact from the convection.

Further expansion of the drier air across Utah will confined the
monsoonal moisture to far eastern Utah Friday. Looking at limited
convection across far western/northern Utah as the aforementioned
shortwave moves through Friday late morning through the afternoon.
Southeast through east-central will also remain somewhat active
within the residual moisture plume over the area. Moisture will
work back into southern Utah, bringing afternoon/evening
convection back into the area over the weekend.

.LONG TERM (After 12Z Sunday)...Global models in good agreement in
indicating building ridge over eastern Great Basin on Sunday, with
deeper moisture restricted to southeastern third of forecast area,
where have maintained slight chance for showers and thunderstorms.

GFS and ECMWF deterministic solutions diverge from Sunday into
Monday with GFS ridge axis progged a bit further east, and thus,
offering a southerly moist flow, while ECMWF suggests a drier
southwest flow. Ensemble means appear in general agreement and seem
to suggest deeper moisture primarily over eastern half of forecast
area.

Global models diverge further from Wednesday into Thursday, with
GEFS and CMCE means indicating ridge axis over Rockies, and thus, a
somewhat moist mid level flow of moisture, with precipitable water
values in excess of an inch.  EPS mean continues to indicate a more
elongated ridge, displaced further south and west, and thus,
indicates a much drier west to southwest flow.  Given uncertainty,
will go with slight chance wording for generally southeastern half
of forecast area from late Wednesday into Thursday as a start.

Temperatures will trend warmer through the period, with readings
expected to be a bit above above normal during the period.

&&

.AVIATION...VFR conditions will prevail at KSLC through the valid
TAF period. Isolated thunderstorms will form after 19z, with these
storms generally to the south and east of the terminal through
early this evening. A second area of thunderstorms will over
northwest Utah for this evening. Any thunderstorms will be
capable of producing erratic and gusty winds at the terminal
through 04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM...BARJENBRUCH
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Thu Jul 23 2020

UTZ001>016-019>021-517-518-WYZ021-241145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass will remain over all but far western
Utah today. Showers and thunderstorms will develop by this
afternoon. Any storms that develop will be capable of producing
heavy rain, so isolated flash flooding as possible, particularly
for prone areas such as slot canyons, burn scars, and normally dry
washes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier air will move over the area Friday through the weekend.
Showers and thunderstorms will develop once again over eastern
Utah Friday, and flash flooding will remain a threat. As the
airmass continues to dry over the weekend and into early next
week, the threat of flash flooding will diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 23, 2:36 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
236 PM MDT Thu Jul 23 2020

UTZ019-020-232100-
Utah's Dixie and Zion National Park UT-South Central Utah UT-
236 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...

At 234 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Apple Valley, or 7 miles west of Colorado
City...moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Apple Valley and Highway 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3700 11320 3713 11318 3712 11296 3700 11306
TIME...MOT...LOC 2034Z 206DEG 22KT 3701 11311

MPS
Special weather statement, Jul 23, 2:50 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
250 PM MDT Thu Jul 23 2020

UTZ020-021-232130-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
250 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KANE COUNTY
INCLUDING LAKE POWELL UNTIL 330 PM MDT...

At 249 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wahweap, or 9 miles northwest of Page...
moving northeast at 25 mph.

This storm will be capable of producing winds of 50 mph or greater
on Lake Powell, along with small hail and torrential rainfall. This
will lead to a sudden increase in waves and very choppy waters which
will result in hazardous boating conditions. Boaters are urged to
seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&

LAT...LON 3730 11164 3731 11141 3725 11121 3700 11141
      3700 11168
TIME...MOT...LOC 2049Z 206DEG 22KT 3702 11154

MPS
Local storm report, Jul 23, 3:21 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     DEBRIS FLOW      3 N ZION NP             37.29N 112.95W
07/23/2020                   WASHINGTON         UT   PARK/FOREST SRVC

            *** 2 INJ *** MULTIPLE ROCKSLIDES ALONG RIVER WALK TRAIL
            AND INTO THE RIVER. TWO KNOWN MINOR INJURIES FROM
            ROCKFALLS.

&&

DCHURCH
Special weather statement, Jul 23, 3:22 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT Thu Jul 23 2020

UTZ002-006-007-232145-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
322 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBER...NORTHEASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 345 PM MDT...

At 321 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kaysville, or near Farmington...moving north
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Huntsville, Mountain Green, Peterson and Snowbasin.

This includes Interstate 84 between mile markers 89 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4101 11180 4104 11190 4130 11189 4125 11154
TIME...MOT...LOC 2121Z 201DEG 18KT 4107 11183

Webber
Local storm report, Jul 23, 3:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     DEBRIS FLOW      8 WSW HIAWATHA          39.46N 111.17W
07/23/2020                   EMERY              UT   LAW ENFORCEMENT

            MINOR DEBRIS FLOW FROM THE TRAIL MOUNTAIN BURN SCAR
            REPORTED INTO THE PARKING LOT AT THE CRANDALL CANYON
            MINE.

&&

CHURCH
Special weather statement, Jul 23, 3:41 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
341 PM MDT Thu Jul 23 2020

UTZ020-021-232230-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
341 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 430 PM MDT...

At 339 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles northeast of Lake Powell, or 27 miles
northeast of Page...moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Hole in the Rock Road and adjacent canyons including Coyote Gulch
within the Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3709 11112 3718 11139 3754 11133 3754 11096
      3739 11077
TIME...MOT...LOC 2139Z 217DEG 19KT 3722 11116

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:45 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan30 min
Jul 23, 10:56 AM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:07 PM MDTSpecial Weather StatementSLCWayne38 min
Jul 23, 12:25 PM MDTSpecial Weather StatementSLCPiute50 min
Jul 23, 12:26 PM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 12:51 PM MDTSpecial Weather StatementSLCWashington39 min
Jul 23, 12:55 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 23, 1:10 PM MDTSpecial Weather StatementSLCSanpete50 min
Jul 23, 1:25 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 23, 1:32 PM MDTSpecial Weather StatementSLC43 min
Jul 23, 1:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 1:49 PM MDTSpecial Weather StatementSLCWasatch41 min
Jul 23, 2:36 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 23, 2:42 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 23, 2:49 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Jul 23, 2:50 PM MDTSpecial Weather StatementSLCKane40 min
Jul 23, 3:22 PM MDTSpecial Weather StatementSLCWeber23 min
Jul 23, 3:41 PM MDTSpecial Weather StatementSLC49 min
Jul 23, 4:07 PM MDTSpecial Weather StatementSLC38 min
Jul 23, 5:19 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.